Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Cheyenne, WY

June 21, 2002Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 21, 2002, 5:47 PM MDT for Albany County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2002, 5:47 PM MDT (23:47 UTC)
Expired
Jun 21, 2002, 6:15 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
3114 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 212347
SVRCYS
WYC001-220015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF LARAMIE

* UNTIL 615 PM MDT

* AT 544 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE   
THUNDERSTORM OVER THE CITY OF LARAMIE...MOVING NORTH AT 25 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

THIS IS A DANGEROUS STORM AND HAS A HISTORY OF PRODUCING DAMAGING 
WINDS IN THE CITY OF LARAMIE.  PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4125 10580 4126 10556 4164 10556 4163 10586

BANN
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:22 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 21, 3:22 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT FRI JUN 21 2002

SOUTH TO SOUTHWEST WINDS HAVE FLUSHED OUT SOME LOW LEVEL MOISTURE
WEST OF THE RANGES...BUT DEW POINTS IN THE 50S HAVE BEEN LINGERING
EAST OF THE MOUNTAINS.  A FEW THUNDERSTORMS MOVING NORTH OUT OF
COLORADO LATE THIS AFTERNOON SHOULD BE ABLE TO MAKE IT INTO THE
SOUTHERN PART OF THE FORECAST AREA BEFORE SUNSET.  OTHER SHOWERS AND
THUNDERSTORMS POSSIBLE IN THE NORTHERN PART OF THE AREA AS SOUTHEAST
WINDS INTERACT WITH A WARM FRONT.  MOST OF THE OVERNIGHT HOURS
SHOULD REMAIN DRY...WITH A FEW MORE LATE DAY SHOWERS AND
THUNDERSTORMS ON SATURDAY.  TEMPS ARE THE MAIN CONCERN TOMORROW...
WITH 700 MB TEMPS SUPPORTING ANOTHER DAY OF 80S AND 90S. A WEAK COLD
FRONT COMES THROUGH EARLY SUNDAY...WHICH SHOULD HOLD TEMPS DOWN SOME.
HOWEVER...THE RESPITE FROM HIGH TEMPS AND LOW RH LOOKS TO BE SHORT-
LIVED.

.EXTENDED...
THE TREND IS STILL TOWARD HOT AND CONTINUED DRY FOR THE EXTENDED
PERIOD. A PERSISTENT UPPER LEVEL RIDGE IS EXPECTED TO INTENSIFY OVER
THE INTER-MOUNTAIN REGION WITH A STRONG NEGATIVE HEIGHT ANOMALY OVER
ALASKA. THIS HAS BEEN WELL ADVERTISED AND IS IN ALL LONG RANGE
MODELS. ASIDE FROM SOME PM THUNDERSTORMS IN EXTREME SOUTHEAST
WYOMING IN THE EARLY PART OF NEXT WEEK...HOT AND DRY SHOULD BE THE
MESSAGE AFTER WEDNESDAY.

.CYS...
WY...NONE.
NE...NONE.

RGB/WTP

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:52 PM MDTSevere Thunderstorm WarningCYSNiobrara, Platte38 min
Jun 21, 4:48 PM MDTSevere Thunderstorm WarningCYSLaramie42 min
Jun 21, 5:27 PM MDTSevere Thunderstorm WarningCYSPlatte33 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.